Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 175, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 1997, 7:24 PM CDT for Culberson County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1997, 7:24 PM CDT (00:24 UTC)
- Expired
- Jun 4, 1997, 8:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:37 PM CDT | Hail 0.75 | Pine Spgs, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 4674 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 050025 RRA SVRMAF TXC109-050130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 724 PM CDT WED JUN 4 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...WESTERN CULBERSON COUNTY AT 723 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 46 MILES NORTH OF VAN HORN OR 8 MILES SOUTHWEST OF PINE SPRINGS MOVING SOUTH AT 10 MPH. THIS STORM IS EXPECTED TO PASS NEAR AND JUST SOUTH OF THE GUADALUPE MTNS. NATIONAL PARK.REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. vMURDOCH/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:04 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 4, 2:04 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 203 PM CDT WED JUN 4 1997 17Z SURFACE ANALYSIS SHOWS A VERY WEAK PRESSURE GRADIENT OVER THE AREA WITH A POSSIBLE WEAK BOUNDARY ORIENTED NORTHWEST-SOUTHEAST FROM THE EDWARDS PLATEAU TO THE SOUTH PLAINS MOVING IN A SOUTHERLY DIRECTION. THIS BOUNDARY SHOWS UP NICELY ON THE LATEST VISIBLE SATELLITE IMAGERY WITH CUMULUS ABOUNDING. DRYLINE IN EXTREME WESTERN NM WITH DEWPOINTS MAINLY IN THE 60S OVER THE CWA. KMAF 88D REFLECTIVITY SHOWING CONVECTION BEGINNING TO FIRE OVER THE DAVIS MOUNTAINS. MODELS IN GOOD AGREEMENT WITH CONTINUING TO WEAKEN H5 RIDGE NEXT 36 HOURS. LITTLE DYNAMICS EXPECTED NEXT TWO PERIODS AS DYNAMICS REMAIN EAST AND WEST OF THE AREA. HOWEVER... WITH WEAKENING CAP BELIEVE STORMS WILL CONTINUE TO FIRE OVER THE MOUNTAINS AND MOVE SLOWLY SOUTH TO SOUTHEAST. AS A RESULT...GREATEST CHANCE OF CONVECTION WILL BE NEAR THE MOUNTAINS. AFOREMENTIONED BOUNDARY MAY ACT AS ANOTHER FOCUS PRODUCE AN ISOLATED THUNDERSTORM THIS EVENING BUT ONCE NIGHT FALLS EXPECT ALL ACTIVITY TO DIE QUICKLY AS LLJ LACKING. WITH WEAK FLOW ALOFT AND THTE RIDGE OVER THE WESTERN PORTIONS WILL HAVE TO MONITOR FOR POSSIBLE LOCALLY HEAVY R@AINFALL AND POSSIBLE FLOODING. AS FOR TEMPERATURES... WILL STICK VERY CLOSE TO PERSISTENCE TONIGHT AND TOMORROW WITH A TOUCH OF GUIDANCE. MAF 65/89 1- CNM 66/90 21 MRF 57/86 11 P07 69/88 -- EARLE
In the hours before
Local storm report, Jun 4, 4:20 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
420 PM CDT WED JUN 4 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM FORT DAVIS TX 1.00 INCH HAIL
06/04/97 JEFF DAVIS
348 PM VALENTINE TX 1.75 INCH HAIL
06/04/97 JEFF DAVISNearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.